Another reason to be wary of antacids. Research published online in the Journal of the American Society of Nephrology found that patients who regularly use proton pump inhibitors (PPIs) may be at increased risk of developing chronic kidney disease.
The new study findings are based on medical records from 173,321 Veterans Affairs patients who were prescribed a PPI and 20,270 other patients prescribed a histamine H2-receptor antagonist (H2-blocker). Over 5 years of follow-up, the results showed that 15% of people using PPIs were diagnosed with chronic kidney disease, versus 11% of those on H2-blockers. After the researchers weighed other factors, PPI users still had a 28% greater risk.
Prilosec, Nexium and Prevacid are over the counter PPIs. Many people use them on a daily basis without realizing the negative consequences. A recent study also showed that long-term use of PPIs may be linked to Alzheimer’s disease. It is important to know that most people can take steps to ease heartburn symptoms through lifestyle changes. Losing weight, avoiding fatty and salty foods, and not eating late at night can be very helpful.
It is also critical to get to the root cause of the reflux. Consider doing micronutrient testing, food sensitivity testing, and testing to check for overgrowth of bad bacteria or yeast or H. pylori.
In addition, nutrients and herbs can be a safe and effective approach to supporting gastrointestinal health. Deglycyrrhizinated licorice (DGL), glutamine, aloe, zinc carnosine, magnesium, digestive enzymes, and probiotics can all promote digestive wellness and help with reflux. One of my favorite digestive supplements is Pathway GI Optimal Support. Available in both capsule and powder form, this product provides comprehensive support for gut health.
If you have any questions or concerns about the medication you are taking, we encourage you to talk to your doctor. We also invite you to call our health experts at Village Green to discuss natural ways to support your gastrointestinal health.
Photo from here, with thanks.